Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 3, 2003Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2003, 6:05 PM EDT for Craig County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:05 PM EDT (22:05 UTC)
Expired
May 3, 2003, 6:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Craig County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 032205
SVRRNK
VAC045-032245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 645 PM EDT.

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR NEW CASTLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
  NEW CASTLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 8004 3755 7997 3741 8009 3735 8026
          3737 8033 3733 8042 3742 8047 3752 8028
          3755 8031 3761 8022 3760 8013

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:25 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 3, 3:25 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SAT MAY 3 2003

SERIES OF WK SHRT WV TROFS FCST TO MOV EWD THRU RNK CWA NXT SVRL
DAYS WITH BRF PDS OF CLRG BTWN EACH SYS. 1ST SYS CURR MOVG INTO
MID ATL RGN RESULTING IN SCT TSTMS...SOME OF WHICH ARE BCMG
MARGINALLY SVR. SPC ABT TO ISSUE WATCH INTO ERY EVNG TO ACCOUNT FOR
SCTD SVR THREAT TIL LOSS OF INSOLATION AND PASSAGE OF WV ALLOWS PCPN
TO GRDLY END FM W TO E ACRS RGN.  BRF BREAK IN WX EXPECTED ON
SUN...BUT WITH PERSISTENT NELY-ELY UPSLOPE SFC WNDS...TEMPS NOT LKLY
TO CLIMB OUT OF 60S MOST AREAS.

NXT SYSTMS TO ARRIVE LTE SUN NGT INTO LTE TUE AS STG MIDWEST SYS
LIFTS NEWD INTO UPR GRT LKS. PERSISTENT ELY-SELY UPSLOPE FLOW...
LMTD INSOLATION...AND GOOD THREAT OF RN SHD ASSURE LMTD DIURNAL
TEMP SWING.

SOME CLRG EXPECTED ON BACKSIDE OF 2ND SYS TUE NGT INTO ERY WED BEF
3RD SYS ARRIVES WED AFTN. ANOTHER ROUND OF RW-/TRW- EXPECTED WITH
THIS SYS TIL PASSAGE OF CDFNT AND INCRG SUBSIDENCE ARRIVES THU
NGT...TO BE FLWD BY RELATIVELY BENIGN WX W/MODERATING TEMPS FOR
RMNDR OF FCST PD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WERT
Hazardous weather outlook, May 3, 6:35 AM EDT, 11 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPN

In the hours before

Local storm report, May 3, 3:21 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    MOUNT AIRY                NC   0.75 IN HAIL
05/03/03   SURRY                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Local storm report, May 3, 3:35 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    MOUNT AIRY                NC   1.00 IN HAIL
05/03/03   SURRY                          HAIL UP TO 1 INCH
                                          COVERING THE GROUND.
Local storm report, May 3, 4:07 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BOONVILLE                 NC   1.75 IN HAIL
05/03/03   YADKIN                         HAIL COVERED DECK.
                                          REPORTED BY SPOTTER
Local storm report, May 3, 5:12 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    3NW WILKESBORO            NC   0.88 IN HAIL
05/03/03   WILKES                         REPORTED BY SPOTTER.

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.